Meds: Because Sometimes You Feel Like a Nut

I hated Ritalin.  I divorced that ball and chain, and the Alimony I was stuck with was self control.  I lost it all.  After a few years of freedom, it was clear to me I needed to reconcile.  Here’s how that went…

Some people, myself included, say that Ritalin doesn’t affect them physically.  Well, I used to say that.  After being off for awhile, things changed.  I stopped taking Ritalin in my 20’s, and started back a few years later.  At first, it was like I was a walking heart paliptation.  I was an anxious, nervous wreck.  Sweaty palms, shortness of breath… the whole kit and kaboodle.  This passed after a few days, turning into a prolonged case of the jitters.  Like I had had 4 energy drinks too many.  If you are thinking about changing medication, or getting back on medication, this is something to watch out for, and keep your Dr. in the loop!  Your body chemistry might be different now, and a different medication might be better.  For me, the decision was made to stick with the Ritalin until my body had a chance to adjust.  Of course, I also had to get back into the routine of taking it twice a day, everyday.  I was going back to school, living in a different place, working a different job… This was tough!  But I did it, and it worked.

As I’ve stated before, I absolutely hated Ritalin… before. Then, I stopped taking it, threw away all existing opportunites to enrich my life, moved out on my own, and gained a new respect for what I had.  My life had gone absolutely batty!  I became that crazy nutjob with the funny hair and the tattoos and the piercings (please note, not all such decorated people are nutjobs, but I probably was).  I have mentioned that moving back in with my dad and taking Ritalin again was one of the best decisions I have ever made.  I stand by all of that.

Now you may have read in other posts that I eventually moved from my dad’s house to my mom’s.  Then, within a year, I bought a house with my fiance we struck out on our own, together.  I landed a job with an insurance company, and after solidifying myself as a competent, reliable employee, I decided it was time to slowly put down the crutch and move on.  I spoke with my manager at work, and with my Dr., and we made it happen.  We took it one month at a time, first decreasing, then removing, the evening dose.  Then we gradually decreased the remaining dose from 20 mg to 10 mg to nothing.  I followed up with my Dr. every month to see how I was adjusting and to make sure we weren’t taking things too fast.  This was the key to making sure my home life and work life were not suffering.  I received a lot of support from my wife and my employer.  sometimes I felt overwhelmed, and that’s when the Dr. would say ‘no worries, we’ll leave the dosage the same, just keep working at it and things will get better.’  and they did.  As the medication decreased, each step took longer and longer for me to adjust to, but I kept at it.  After 6 months, I was free.  Of course, the battle raged on, but I managed to keep it inside most days.  My manager at work knew my situation and let me step away if I needed to simmer down alone somewhere.  My wife made sure I had a place to put my wallet, keys, and phone so the mad rush to find everything as I’m on my way out the door would stop.  This kind of support made it all possible.  I have to admit that nowadays, I could do better to stay on track with eating a proper diet, excercising regularly, and sleeping regularly; all of which affect how difficult it is (or isn’t) to cope with ADHD.  I am not fooled at all into thinking I’ve outgrown it.  I still have days where I am a complete basket case!  The key is to recognize those days right off the bat, and take steps to maximize my capability to function.  Listening to music, chewing gum, sipping ice water or coffee; all of these take the place of Ritalin when I have those days.  While I will never miss taking the meds, I do sometimes miss the simplicity Ritalin provided in managing my thoughts and day to day life.

I have been off medication for a few years now (about 4), and have settled into my own form of normalcy.  I have learned to identify those times when the affects of ADHD tend to be more prominent (typically when I’ve slept too much or too little, or had a change in my diet).  I have a different manager now (with the same company) and he knows all about my daily battle.  He gives me polite reminders when I’ve been off task for a little too long, and he checks on me from time to time if I seem to be forgetful or unfocused.  If you are considering taking yourself or your child off meds, be sure to have the right support structure, and make sure the removal of the medication is tailored to the needs of the individual.  MONITOR THE SITUATION REGULARLY! Don’t be afraid to take your time starting on, or coming off, medication; and take your time determining which medication is right for you.  Better to take a while than to rush and not be able to cope!  I learned this the hard way.  In the end, meds are not for everyone, but if they are for you, they are not to be taken lightly.  Stick to your routine, don’t skip doses, and monitor your diet and excercise.  Be sure you have a support system.  if you’re a loner, find a group on Facebook or a local support group or CHADD group to reach out to!  I highly recommend not making any life changes alone, especially when it involves medication and self control.

This is a topic that is difficult  to put into words, to describe my feelings, both emotional and physical.  Thanks for reading, and appreciating my own personal journey with ADHD.

Advertisements

One thought on “Meds: Because Sometimes You Feel Like a Nut

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s